How do cancer treatments cause mouth sores?
Chemotherapy and radiation — alone or combined — can cause mouth sores. That's because these cancer treatments are intended to kill rapidly growing cells, such as cancer cells.
Some healthy cells in your body also divide and grow rapidly, including the cells that line the inside of your mouth. Unfortunately these healthy cells are also damaged by chemotherapy and radiation.
Damage to the cells in your mouth makes it difficult for your mouth to heal itself and to fend off germs, leading to sores and infections.
Both chemotherapy and radiation can impair your body's germ-fighting system (immune system). With an impaired immune system, viruses, bacteria and fungi can more easily infect your mouth, causing mouth sores or making mouth sores worse.
Bone marrow transplants, also known as stem cell transplants, can lead to mouth sores if you develop graft-versus-host disease (GVHD). In GVHD, the transplanted cells try to reject your body's normal cells. The transplanted cells view your body's cells as foreign and attack them. Mouth sores are just one sign of GVHD.
Newer forms of cancer therapy, such as targeted therapy drugs or drugs that stimulate your immune system to fight cancer, can also produce mouth sores as a side effect. For some of these drugs — such as everolimus (Afinitor) — the sores may be prevented by using a mouthwash that contains the drug dexamethasone.
Here's what you may experience with each type of cancer treatment.
Whether you experience mouth sores while undergoing chemotherapy depends on the type and dose of medication you receive, as well as how often you receive your treatment. The chemotherapy drugs most likely to cause mouth sores include:
- Capecitabine (Xeloda)
- Cytarabine (Depocyt)
- Doxorubicin (Doxil)
- Etoposide (Etopophos)
- Methotrexate (Trexall)
Mouth sores caused by chemotherapy treatment usually develop a few days after treatment begins and go away within two or three weeks after stopping chemotherapy. The mouth sores usually reach their peak around the seventh day after chemotherapy treatment ends.
Head or neck radiation therapy
Only radiation aimed at your head or neck causes mouth sores. Whether your radiation treatment will cause mouth sores depends on how much radiation you receive and whether you're also receiving chemotherapy at the same time.
You may begin to experience mouth pain two to three weeks after you begin radiation. More-intense doses of radiation will cause mouth sores to develop more quickly. Mouth sores from radiation may last four to six weeks after your last radiation treatment.
Bone marrow transplant
Mouth sores associated with GVHD develop two to three weeks after a bone marrow transplant.
People who receive transplants usually receive high-dose chemotherapy or radiation to prepare their bodies for the transplant. Since these therapies also cause mouth sores, it can be difficult to tell whether the sores are from the transplant preparation treatment, from infections due to the effects of treatment on your immune system or from GVHD.
Your doctor may test cells from your mouth to determine what's causing your mouth sores.